Mississippi, 2005

Flash Flooding and Hail in Mississippi, April 6, 2005

April 6, 2005 · NWS MEG · 7 events in 3 counties and zones

3 hail, 2 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 6, 9:25 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 6, 9:25 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT WED APR 6 2005

.UPDATE...
UPPER LOW SPINNING OVER ERN OK THIS MORNING. FIRST BAND OF
CONVECTION MOVING SLOWLY OUT OF W TN AND NE MS. MEANWHILE AN
EAST-WEST BAND OF STRONG STORMS ARE FIRING ACRS NW MS ATTM. THIS
LINE SEEMS TO BE DEVELOPING ALONG A WARM FRONT THAT IS PUSHING NORTH
THROUGH THE DELTA. DEWPOINTS ARE IN THE MID 60S SOUTH OF THE FRONT
AND THE MID 50S TO THE NORTH. THERE HAVE BEEN REPORTS OF SMALL HAIL
WITH THESE STORMS. THIS CONVECTION WL CONTINUE TO PUSH OFF TO THE
NORTH DURING THE REMAINDER OF THE MORNING/EARLY AFTN.

THE UPPER LOW WL PUSH SLOWLY INTO WRN AR THIS AFTN WHILE A DRY SLOT
TRIES TO WORK INTO THE MID SOUTH. BIG QUESTION WL BE THE AMOUNT
CLOUDINESS AND WHETHER SOME OF THE LOW CLOUDS MIX OUT. STILL FEEL
SOME SUNSHINE IS POSSIBLE THIS AFTN AND SFC TEMPS SHOULD CLIMB
ABOVE 70 DEGREES. THIS COMBINED WITH COLD AIR ALOFT MOVING INTO THE
REGION WL STEEPEN LAPSE RATES AND CREATE DECENT INSTABILITY.
SBCAPES SHOULD REACH 1500 J/KG THIS AFTN ACRS E CNTRL AR. SHOULD SEE
REDEVELOPMENT ACRS AR LATER THIS AFTN MOVING ACRS THE MID SOUTH
DURING THE EARLY EVENING HOURS. BEST SFC BASED INSTABILITY WL BE
SOUTH OF THE SFC LOW TRACK...ACRS E CNTRL AR AND N MS. THAT AREA
PROBABLY HAS THE BEST CHANCE OF LARGE HAIL AND DAMAGING WINDS LATE
THIS AFTN AND EVENING. SVR WX IS ALSO POSSIBLE ACRS W TN AND NE AR
THOUGH IT MAY BE MORE ELEVATED IN NATURE WITH LARGE HAIL THE MAIN
THREAT. THINKING THAT THREAT WL EXTEND WELL INTO THE EVENING.

WL MAKE A COUPLE SMALL ADJUSTMENTS TO THE ZONES...WL KNOCK A COUPLE
DEGREES OFF THE HIGH TEMPS AND ADJUST POPS SLIGHTLY FOR THIS AFTN.

.PREV DISCUSSION ISSUED AT 215 AM...
DYING LINE OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MAKING ITS WAY
INTO WESTERN PORTIONS OF THE CWA THIS MORNING. THIS LINE IS
ASSOCIATED WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM THAT IS
CURRENTLY LOCATED OVER OKLAHOMA. EXPECT THIS INITIAL LINE OF
CONVECTION TO CONTINUE MOVING EASTWARD ACROSS THE CWA TODAY. MODELS
HAVE SHIFTED THE TRACK OF THE LOW FURTHER SOUTH THAN LAST NIGHTS
RUN. LOW IS EXPECTED TO TRACK ACROSS NORTH MISSISSIPPI LATER
TONIGHT. AFTER THE INITIAL LINE OF CONVECTION GOES THROUGH THIS
MORNING...SOME CLEARING MAY OCCUR. EVEN IF ONLY A LITTLE BIT OF
SUNSHINE OCCURS...HIGH TEMPERATURES WILL GET MUCH WARMER THAN WHAT
GUIDANCE IS PREDICTING. WILL GO WITH HIGHS IN THE LOW TO MID 70S.
WITH DAYTIME HEATING...EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP
BY THIS AFTERNOON INTO TONIGHT. SOME OF THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THE
BEST CHANCE FOR SEVERE WEATHER TO OCCUR WILL BE ACROSS PORTIONS OF
EASTERN ARKANSAS AND NORTH MISSISSIPPI...WHERE THE UPPER LOW WILL
TRACK.

EXPECT SHOWERS AND A FEW ISOLATED THUNDERSTORMS TO CONTINUE INTO
THURSDAY AS UPPER LOW WILL NOT EXIT MIDSOUTH UNTIL MIDDAY THURSDAY.
ANY THUNDERSTORMS THAT OCCUR THURSDAY MORNING SHOULD STAY BELOW
SEVERE LIMITS AS INSTABILITY WILL BE WEAK ACROSS THE AREA. MIDSOUTH
WILL BE ON BACK SIDE OF LOW BY THURSDAY AFTERNOON AND EVENING. SOME
SCATTERED SHOWERS MAY MOVE THROUGH THE AREA DURING THIS TIME.

AN UPPER RIDGE WILL MOVE OVER THE MIDSOUTH BY FRIDAY EVENING AND
WILL BRING DRY AND PLEASANT CONDITIONS FOR MOST OF THE WEEKEND TO
THE MIDSOUTH. HIGHS WILL BE IN THE LOWER TO MID 70S AND LOWS WILL BE
IN THE 50S DURING THIS TIME.

BY SUNDAY CLOUDS WILL BEGIN TO INCREASE ACROSS THE AREA IN ADVANCE
OF THE NEXT LOW PRESSURE SYSTEM. RAIN CHANCES WILL BEGIN ACROSS
SOUTHWESTERN PORTIONS OF THE MIDSOUTH SUNDAY NIGHT. THE EXACT TRACK
OF THE LOW IS UNCERTAIN AT THIS TIME BUT THE MIDSOUTH WILL CONTINUE
TO EXPERIENCE CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE
BEGINNING OF THE WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

SJM/KRM
Hazardous weather outlook, Apr 6, 10:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 AM CDT WED APR 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1135 AM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS A LOW PRESSURE SYSTEM MOVES INTO THE
MIDSOUTH. A FEW THUNDERSTORMS MAY BE SEVERE BEFORE 4 PM WITH PENNY
SIZE HAIL.

DURING THE AFTERNOON SOME SUNSHINE IS EXPECTED...ESPECIALLY SOUTH
AND WEST OF THE MEMPHIS AREA. MEANWHILE COLD AIR ALOFT WL MOVE INTO
THE MID SOUTH. THIS COMBINATION WILL RESULT IN INCREASED INSTABILITY
LEADING TO THE DEVELOPMENT OF STRONGER THUNDERSTORMS LATER IN THE
DAY. THE TIME OF GREATEST THREAT OF SEVERE WEATHER WILL BE FROM 4 PM
TO 10 PM. THERE IS A MODERATE RISK FOR SEVERE STORMS SOUTH OF A LINE
FROM WYNNE ARKANSAS THROUGH MEMPHIS TENNESSEE TO OXFORD MISSISSIPPI.
THE THREAT IN THIS AREA INCLUDES LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. NORTH OF THIS LINE THERE IS STILL A SLIGHT RISK
OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SJM

In the hours before

Special weather statement, Apr 6, 8:11 AM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
911 AM CDT WED APR 6 2005

ARZ058-MSZ007-010-011-061445-

COAHOMA MS-PHILLIPS AR-QUITMAN MS-TUNICA MS-
911 AM CDT WED APR 6 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...COAHOMA...PHILLIPS...
QUITMAN AND TUNICA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES WEST OF
FRIARS POINT TO 4 MILES WEST OF BELEN AT 911 AM CDT...MOVING
NORTHEAST AT 50 MPH. PEA AND DIME SIZE HAIL ALONG WITH DANGEROUS
LIGHTNING HAVE BEEN REPORTED WITH THESE STORMS.

TOWNS IN THE PATH OF THESE STORMS INCLUDE HELENA...LULA...DUBBS AND
DARLING.

The radar

The Columbus AFB radar (KGWX), 54 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lee

When
April 6, 2:00 PM CST to 4:00 PM CST
Where
Lee County, Tupelo
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.267, -88.717

Six roads were flooded.

Hail, Panola

When
April 6, 2:12 PM CST to 2:20 PM CST
Where
Panola County, Pope
Measured
0.88 in hail
Property damage
$50
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -89.950

Hail, Panola

When
April 6, 2:41 PM CST to 2:50 PM CST
Where
Panola County, 10 mi SE of Batesville
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
34.217, -89.833

Thunderstorm Wind, Panola

When
April 6, 2:41 PM CST to 2:50 PM CST
Where
Panola County, 10 mi SE of Batesville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
34.217, -89.833

One mobile home had roof damage. A shed and a carport were badly damaged. Some trees were knocked down.

Flash Flood, Panola

When
April 6, 3:00 PM CST to 5:00 PM CST
Where
Panola County, Batesville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.317, -89.950

Flood waters reached several businesses.

Hail, Lafayette

When
April 6, 3:06 PM CST to 3:11 PM CST
Where
Lafayette County, 7 mi W of Oxford
Measured
1 in hail
Property damage
$100
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -89.633

Thunderstorm Wind, Lafayette

When
April 6, 3:27 PM CST to 3:32 PM CST
Where
Lafayette County, 2 mi SE of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.350, -89.500

One mobile home was damaged. Several trees and power lines were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443718, 5443713, 5443714, 5443715, 5443719, 5443716, 5443717.